Man grabs at his heart. He has a heart attack. risk of heart attacks, heart attack patients

There is considerable controversy about the value of statins for preventing initial heart attacks. Some physicians are convinced that these drugs are extremely useful, while others point out (as in this editorial in JAMA Internal Medicine) that the data supporting that stance are weak. Almost no one disputes the importance of these cholesterol-lowering drugs for stroke or heart attack patients after such a serious event.

How Well Do Heart Attack Patients Take Their Statins?

A new study finds, however, that many heart attack patients do not follow through on taking high-dose statins afterwards. The investigators analyzed data for almost 60,000 Medicare patients. All of them had received a prescription for either atorvastatin (Lipitor) or rosuvastatin (Crestor). They were interested in “adherence,” a medical term for how well patients continue taking their medications.

Many People Stopped Taking Their Statins:

Despite the high stakes, within two years fewer than half of these heart attack patients were still taking their statin at the prescribed dose. This study was not designed to discover why, so the reason for such dropouts remains unclear. People who had more cardiologist visits after their hospital discharge and those who participated in cardiac rehabilitation did better. Perhaps this reinforcement is important.

Why? We Don’t Know:

When it comes to explaining why people may drop their medication, cost and side effects may play roles. Many people report muscle pain or weakness and some complain of “brain fog” when they are taking statins. Addressing these concerns rather than dismissing them might help. We will look forward to a future study that explains why heart attack patients stop their statins.

Colantonio et al, JAMA Cardiology, April 19, 2017

Join Over 145,000 Subscribers
at The People's Pharmacy

Get our FREE daily email newsletter with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show.

  1. Anne
    New Jersey
    Reply

    My cholesterol numbers have been high for years. Total cholesterol over 350, LDL over 200, and HDL the good cholesterol is in the high 80’s. Doctors have had me on numerous statins but I give them up when the side effects slow me down. I am an exercise junkie with excellent weight, excellent blood pressure, and healthy in general except for my cholesterol numbers. When on a statin the leg and muscle pain slow me down almost to the point of not exercising. Do I really need a drug that will alter my healthy lifestyle to extreme….I don’t think so!

  2. BODIE
    NJ
    Reply

    After taking Crestor for 2 years I can’t walk as well as I did, my legs give out after going a short distance. More disturbing is that my HDL has dropped from 92 to 80 (last blood work yesterday). My HDL has always been in the 90s . When I mentioned this to my MD he had “no comment.” Also Crestor was changed over to Generic about 10 months ago.

  3. Don
    San Diego, CA
    Reply

    After a three-way bypass operation (CABG) and 13 years on three different statins, side effects began to worry me. No muscle pain, as others have reported, but significant memory fog or failure in everyday situations caught me off-guard. Lethargy, and a lack of energy became daily annoyances that couldn’t be attributed solely to old age.

    Then there was the mild depression – unusual and disconcerting to a normally happy guy. After discovering Dr. Kilmer S. McCully’s book The Heart Revolution and Dr. Duane Graveline’s book Lipitor, Thief of Memory, I decided it was in my best interest to end my statin consumption. My doctors resisted the idea, but lowered the dosage. The memory fog continued, though infrequently, as it always had been.

    Finally, I decided to ignore their advise, eliminate all statin use and resume a normal lifestyle, regardless of the consequences. After two more years I can finally say that I am the happy and energetic person I used to be. I no longer visit a cardiologist, and my PCP and I still have a good relationship, though he is concerned about the consequences of my choice. I tell him, I’m 76, and I’ve had a good life. What does it matter if it ends tomorrow?

  4. M.J.
    Reply

    I feel that muscle weakness is definitely attributed to Lipitor. My husband was a body builder, strong, healthy, and now his muscles are wasting away, and no professional has ever given him a true diagnosis, and they will not listen when you try and tell them what is going on.

  5. Glenda
    Winter Haven Fl
    Reply

    Please advise what to do having a very high c-reactive high protein count but cholesterol is perfect

  6. Patricia
    WA
    Reply

    Expense. Expense of the once a year dr. visit as well as the medication itself. Then there is the contradictory information regarding statins and it’s side effects as well as distrust of big pharma and the FDA. I go back and forth and am currently looking at alternative, natural ways to lower LDL.

  7. JCCJ
    North Carolina
    Reply

    Why stop taking statins? From personal experience: after by-pass for 95% blockage, started on 40 mg Lipitor. At 1st annual checkup, I complained of extreme leg pains and wanted to discuss some articles and studies I had read. The Doctor, head of cardiology for a major hospital, told me they didn’t know what they were talking about much less me. That was when I fired him. My new cardiologist listened to me and changed me to 20 mg of Crestor. Some leg discomfort but not much. Haven’t missed a pill in 10 years. Another reason is the insane cost of these pills. About $5 per 20 mg pill. And the price just keeps going up.

  8. TERRY
    Reply

    I have recently heard that taking statins every other day is just as effective as every day. Is this true? I am prescribed 40 mg. Per day.

  9. Cheryl
    Cloverport, KY
    Reply

    High-dose Lipitor made my husband feel achy, tired, and brain foggy. Despite haveing had a five-vessel bypass twelve years ago, he made the concious decision to take only a small daily dose. We both decided that it was a “quality (of life) over quantity” decision.

    What is the point of living longer if those years are spent being miserable? And yes, he does feel considerably better on the smaller dose. He’s even considered completely stopping the med, but we aren’t quite that brave.

  10. Virginia T
    Greensboro NC
    Reply

    People stop statin drugs because of the side effects & not having a good quality of life due to not feeling well & not having any energy.

  11. Mary
    Texas
    Reply

    I have tried to take statins for years but at first the cost was awful. Then when they came out with generics I started taking them but within weeks, I could barely walk. My muscles hurt so bad and even my bones were hurting. The brain fog was miserable.
    It’s hard to believe that something that is supposed to be so good for you can make you so miserable. No longer take any of them.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.